Toxicology-Krokodil: The New Necrosing Street Drug

Ashley Grigsby, MSIII

Disclosures

February 26, 2013

Krokodil has been coined "the drug that eats junkies." Sounds a little dramatic, but one Google image search for Krokodil (pronounced crocodile) and you will understand why this label has stuck. I warn you, these images are not for the faint of heart. The name Krokodil was aptly given. It causes reptilian-like effects on the skin, causing it to turn scaly and green and can eventually cause it to fall off. Many users have bones exposed, with multiple rotting sores covering their body. The drug causes immediate damage to, and even rupture of, blood vessels with subsequent necrosis of the surrounding tissue. Complications include abscesses, thrombophlebitis and gangrene.[1]

The drug first surfaced in Russia in 2003 as a "kitchen laboratory" produced opioid. It consists of a mixture of several substances including codeine, paint thinner, gasoline, hydrochloric acid, iodine and red phosphorus. The core agent seems to be the narcotic desomorphine, a substance with potency 8-10 times that of morphine and with a faster onset of action.[1] Krokodil has become a cheap replacement for heroin, with an estimated 2 million users in Russia and parts of Europe.[2] In Russia, “Krokodil” has shown a survival rate of 2-3 years.[3]

The DEA is currently monitoring the drug as it travels through Europe; there has yet to be any cases in the U.S. According to Gahr, et. al, recent reports of Krokodil in European countries should prompt U.S. physicians to pay attention for signs of this designer drug.[1] Acute management seems to be similar to heroin, including naloxone, but significant scientific data is unavailable at this time. Clinical manifestations are also similar to heroin, with effects lasting 4-6 hours. The half life of the drug seems to be shorter than that of morphine, but the “kitchen laboratory” production of the drug makes effects difficult to predict.[1] The difference between Krokodil and heroin will be evident in the physical evidence of tissue damage at injection sites. It is not unusual for users to present to the emergency department with exposed skeletal anatomy, ligaments and tendons.[2] Clinical management of these patients should also include identification and treatment of infections, as this is a major cause of death in Krokodil users.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....